Are Fibroids Caused by Birth Control?
Kelly Anne Spratt, D.O., Director of Women's Cardiovascular Health at the University of Pennsylvania Presbyterian Medical Center, answers your questions.
Q. Is there any link between birth control pills and fibroids? I am 41 years old and went on oral contraceptives three years ago. In January, I had to have a hysterectomy due to a tumor the size of a honeydew melon attached to the outside of my uterus. In addition, I had to have my right ovary removed, as it was the size of a grapefruit. Please let me know of any possible connection between the contraceptives and these problems.
A. Uterine fibroids are very common, occurring in 25 percent of white women and 50 percent of black women. Your oral contraceptives may have increased the size of fibroids that were already present at a smaller size.
Fibroid tumors are usually benign but are the leading cause of hysterectomy in the United States. These growths have estrogen receptors and tend to enlarge with increases or changes in estrogen levels (such as when using oral contraceptives or during pregnancy). The tumors usually shrink after menopause. The most common symptom of fibroids is excessive bleeding, although they can also cause an increase in urinary frequency, constipation, infertility, miscarriage, or preterm delivery.
I hope you are feeling better now. Since you no longer have to worry about fibroids, you will, at some point, need to decide about estrogen replacement therapy. Hormone therapy has been shown to help prevent osteoporosis, heart disease, and even colon cancer so you should give it strong consideration.